MAUDE Adverse Event Report: PENUMBRA, INC. POD 14; HCG, KRD

PENUMBRA, INC. POD 14; HCG, KRD
Catalog Number RBYPOD14
Medical Device Problem Codes Material Deformation (2976); Physical Resistance/Sticking (4012); Separation Problem (4043)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/22/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using pod14s.During the procedure, the physician advanced a lantern delivery microcatheter (lantern) into the target vessel.The physician then reported feeling resistance while advancing the first pod14 into the lantern.The pod14 pusher wire then became kinked and the coil unintentionally detached within the lantern.The pod14 was then removed from the lantern and was no longer used in the procedure.The procedure was completed using seven non-penumbra coils and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was damaged but intact at the proximal end of the pusher assembly.The pusher assembly was fractured approximately 34.0 cm from the proximal end.The pusher assembly was kinked approximately 9.0 cm, 32.5 cm, 35.5 cm, 70.0 cm, 87.0 cm, 111.0 cm and 141.5 cm from the proximal end.The embolization coil was detached from the pusher assembly distal detachment tip (ddt).The embolization coil was undamaged.The introducer sheath was undamaged.The pull wire within the pusher assembly was fractured approximately 170.5 cm from the proximal end.Conclusions: evaluation of the returned pod14 confirmed a fractured pusher assembly and detached embolization coil.It was reported that the physician felt resistance while advancing the pod14 into the lantern.If the device is forcefully advanced against resistance, damage such as a kink may occur.Subsequently, if the kinked device is further manipulated, damage such as a fracture may occur.If the pusher assembly becomes fractured and two segments are separated, the pull wire may be retracted out of the distal detachment tip (ddt) and the embolization coil will detach from its pusher assembly.Based on the reported complaint, the root cause of the initial resistance experienced during the procedure could not be determined.Further evaluation revealed kinks along the pusher assembly and a fractured pull wire.Some of these damages were likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
POD 14
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8453247
Report Number3005168196-2019-00571
Device Sequence Number11510380
Product Code HCG
UDI-Device Identifier00814548019673
UDI-Public00814548019673
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/27/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/16/2026
Device Catalogue NumberRBYPOD14
Device Lot NumberF85917
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/21/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/27/2019
Supplement Date Received by Manufacturer04/24/2019
Initial Report FDA Received Date03/26/2019
Supplement Report FDA Received Date05/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005